South Dakota, 2014

Hail and Damaging Wind in South Dakota, September 1, 2014

September 1, 2014 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over western Jackson County, producing large hail and strong wind gusts at Interior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Jackson County, producing large hail and strong wind gusts at Interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 12:24 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 1, 12:24 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON SEP 1 2014

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 118 PM MDT MON SEP 1 2014

WATER VAPOR SHOWS SHORT WAVE MOVING FROM ERN WY INTO WRN SD...WITH
UPPER RIDGE OVER THE PAC NW BUILDING INTO THE NRN ROCKIES. AT THE
SFC...WEAK CDFNT ASSOCD WITH SHORT WAVE HAS MOVED THROUGH ALL BUT
SCNTRL SD WITH HIGH PRESSURE BUILDING INTO ERN MT/ERN WY. SCT
SHRA/TSRA CONTINUE TO DEVELOP OVER THE CWFA DUE TO SHORT WAVE.

TONIGHT...SHORT WAVE WILL PUSH QUICKLY EAST OF THE CWFA THIS
EVENING BRINGING SHRA/TSRA TO AN END...AND CLEARING SKIES LATER
TONIGHT. A BRIEF PERIOD OF BREEZY NW WINDS WILL SUBSIDE BY LATE
EVENING.

TUESDAY...UPPER RIDGE BUILDING EWD INTO THE NRN PLAINS WILL BRING
MOSTLY SUNNY SKIES AND WARMER TEMPS.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 118 PM MDT MON SEP 1 2014

AN UPPER TROUGH WILL CROSS THE NRN PARTS OF THE CONUS
FROM THE PACIFIC NW INTO THE NRN PLAINS WED/THU. MODELS SHOW DECENT
AGREEMENT THAT THE BEST FORCING AND BULK OF PRECIP WILL REMAIN NORTH
OF THE CWA...THOUGH FAR NWRN SD COULD SEE SOME PRECIP CLIP THE AREA
WED NIGHT. IN ADDITION...SURFACE LOW WILL CROSS THE DAKOTAS WED/THU
WITH A STRONG COLD FRONT CROSSING THE REGION WED NIGHT...BRINGING A
PERIOD OF GUSTY NORTHWEST WINDS ABOVE AVERAGE TEMPS WED WILL GIVE
WAY TO BELOW AVERAGE TEMPS THU. BEYOND THU THERE ARE SOME DIFFS IN
MODELS AS A SPLIT-FLOW PATTERN SETS UP FOR THE END OF THE WEEK.
HOWEVER...IN THE MEAN THERE WILL BE A TROUGH OVER THE WEST WITH A
RIDGE OVER THE SCNTRL-SERN CONUS. THIS WILL BRING PERIODIC SHORT-
WAVE TROFS ACROSS THE CWA...ALBEIT WITH LIMITED FORCING AND
MOISTURE. FOR NOW WILL KEEP SLGT CHC POPS FOR THE PERIODS WITH THE
MOST CONSISTENT TIMING OF WAVES. NEAR AVERAGE TEMPS ARE EXPECTED FOR
THE END OF THE WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY
ISSUED AT 118 PM MDT MON SEP 1 2014

SCT SHRA AND ISOLD TSRA WILL MOVE ACROSS NERN WY AND WRN
SD THIS AFTN AND EVNG AS AN UPPER-LEVEL LOW PRESSURE CROSSES THE
AREA. PRECIP WILL THEN PUSH EAST OF THE AREA BY LATE THIS EVENING.
LOCAL MVFR CIGS/IFR VSBYS ARE POSSIBLE WITH THE STRONGER STORMS. VFR
CONDITIONS OTHERWISE WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...BUNKERS
AVIATION...BUNKERS
Hazardous weather outlook, Sep 1, 1:14 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
214 AM MDT MON SEP 1 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
214 AM MDT (314 AM CDT) MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA
TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Sep 1, 11:38 AM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT MON SEP 1 2014

SDZ042-011930-
SHANNON SD-
1238 PM MDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 130
PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF RED SHIRT...OR 31 MILES WEST
OF KYLE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS BETWEEN RED SHIRT AND SHARPS CORNER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4344 10240 4325 10257 4345 10296 4361 10284
TIME...MOT...LOC 1838Z 299DEG 21KT 4348 10279

JOHNSON
Special weather statement, Sep 1, 12:34 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT MON SEP 1 2014

SDZ026-030-031-074-012015-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-
134 PM MDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 215 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DOWNTOWN RAPID CITY TO HERMOSA...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 60 AND
68...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4414 10304 4373 10286 4378 10327 4406 10335
TIME...MOT...LOC 1933Z 264DEG 15KT 4401 10327 4383 10319

JOHNSON

The radar

The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 1, 2:50 PM MST
Where
Jackson County, Interior
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.720, -101.980

Thunderstorm Wind, Jackson

When
September 1, 2:50 PM MST
Where
Jackson County, Interior
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.720, -101.980

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540743, 540745.